Colorado, 2025

Wildfire in Colorado, August 11 to 25, 2025

August 11 to 25, 2025 · NWS GJT · 2 events in 2 counties and zones

5 miles northwest of Yampa, Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Crosho Fire started in early to mid August due to an undetermined cause 7.5 miles northwest of Yampa, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 11, 1:27 PM MST, 58 minutes earlier. Its key messages:

  • Smoke will continue to affect areas to the south and southwest of the Lee and Stoner Fires through tomorrow morning.
  • Near normal temperatures today will return to well above normal by midweek.
  • Mountain thunderstorms will be possible over the central and south on Tuesday with lightning and gusty winds the main threats.
Area forecast discussion, Aug 11, 1:27 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
227 PM MDT Mon Aug 11 2025

.KEY MESSAGES...

- Smoke will continue to affect areas to the south and southwest
  of the Lee and Stoner Fires through tomorrow morning.

- Near normal temperatures today will return to well above
  normal by midweek.

- Mountain thunderstorms will be possible over the central and
  south on Tuesday with lightning and gusty winds the main
  threats.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 151 PM MDT Mon Aug 11 2025

A relatively quiet weather day is expected across the region
except for that smoke. The Lee and Stoner Fires continue pumping
smoke into the atmosphere and with northerly flow in place,
areas to the south of the fires are having to deal with this
smoke and haze. The HRRR is showing the smoke taking a more
southwesterly turn this evening and overnight so the central and
southern valleys will see an uptick in smoke. Oh joy.

Tomorrow, wind flow just across the New Mexico border becomes
more southerly and will tap into some moisture to our southeast.
Models are suggesting this moisture will be enough to allow some
isolated convection to fire over the San Juans and maybe along
the spine of the the Continental Divide. Chances are on the
order of 30 to 50% chance so it's not a slam dunk. That being
said, don't anticipate much in the way of wetting rain as
opposed to gusty outflow winds and some lightning strikes. High
temperatures will jump several degrees as the high pressure
continues to build in.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 151 PM MDT Mon Aug 11 2025

The pattern Wednesday is dominated by high pressure over the Desert
Southwest keeping any moisture to the south over New Mexico and
Arizona. With the high extending up over eastern Utah and Western
Colorado, temperatures will run five to eight degrees above normal
under mostly clear skies. A trough digs south along the Pacific
Coast through the day to start pushing the high pressure east
letting a little moisture to slip in under the high for a few
isolated afternoon showers and thunderstorms possible over the San
Juan mountains to the south. As this trough continues to dig into
Great Basin and Desert Southwest Thursday, the high slides east over
the Panhandle of Texas opening the door to limited increased
moisture moving into the region. A shortwave disturbance moving
through the trough will be enough for scattered afternoon showers
and thunderstorms over the San Juan Mountains and to the northwest
over the Uintas with isolated thunderstorms in the central and
northern Colorado mountains mostly along the Divide. These storms
will produce little if any rain, lightning and gusty outflow winds.
With yet more moisture in the region Friday and another shortwave
disturbance moving through the trough, scattered showers and
thunderstorms will develop over the higher terrain of eastern Utah
and Western Colorado with numerous storms in the San Juans. Look for
cooler, near normal temperatures with the increased clouds, shower
activity and the influence of the trough pushing east over the
region. Showers will linger through the evening and overnight
period. This convection has a 50% chance of producing wetting rain
in the southern mountains and 30% chances in the central mountains,
but again, lightning and gusty winds will be the primary impacts.
Saturday will see another round of scattered to numerous showers and
thunderstorms over the high terrain with 20-40% chances for wetting
rain before the trough moving in from the west pushes the moisture
east of the divide. Isolated afternoon showers and thunderstorms
will be possible Sunday and Monday due to lingering moisture and
instability from the trough moving across the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1130 AM MDT Mon Aug 11 2025

Expect VFR conditions under mostly clear skies through the TAF
period. The exceptions will be possible smoke from local
wildfires reducing visibilities at KDRO, KRIL and KASE. Winds
will generally be west to northwest with gusts to 20 kts through
01Z and light terrain driven there after.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...TGR
LONG TERM...DB
AVIATION...DB
Hazardous weather outlook, Aug 11, 2:13 AM MST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
313 AM MDT Mon Aug 11 2025

COZ001>014-017>023-UTZ022>025-027>029-120915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
313 AM MDT Mon Aug 11 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Localized critical fire weather conditions remain in place over the
Four Corners region of southwest Colorado today. Smoke from local
wildfires will also impact visibility and air quality at times over
the next 24 hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Mountain thunderstorm development will be possible the through mid
week before a better push of moisture arrives late in the week for an
increased coverage of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Upper Yampa River Basin

When
August 11, 2:25 PM MST to August 25, 5:02 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Park/Forest Service
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

The Crosho Fire started in early to mid August due to an undetermined cause 7.5 miles northwest of Yampa, Colorado. The fire grew to 2,073 acres before it was contained in late August. The estimated cost to date was $10,200,000.

Wildfire, Flattop Mountains

When
August 11, 2:25 PM MST to August 25, 5:02 PM MST
Where
Flattop Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

The Crosho Fire started in early to mid August due to an undetermined cause 7.5 miles northwest of Yampa, Colorado. The fire grew to 2,073 acres before it was contained in late August. The estimated cost to date was $10,200,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288024, 1288025.